A team from the Icahn School of Medicine at Mount Sinai found elevated rates of language delay in girls born to mothers who used the over-the-counter medication (also known as paracetamol or Tylenol) the most during pregnancy.
As part of the study published in European Psychiatry, researchers looked at data in a Swedish cohort from 743 women during their 8th to 13th weeks of pregnancy. Of the women, 59 percent used acetaminophen; urine tests were used to verify the presence of the drug.
The Language Delay Link
When the children were 30 months old, 12.6 percent of boys and 4.1 percent of girls had language delays. But girls born to mothers who took acetaminophen more than six times during early pregnancy were about six times more likely to have the delays compared to those whose mothers did not take the medication. A language delay was defined as using less than 50 words. Researchers plan on following up with the Swedish children at age seven to see how their language skills have developed.
Examining language is a good predictor of other neurodevelopmental problems that children can develop, notes Shanna Swan, PhD, a professor at the Icahn School of Medicine at Mount Sinai and senior author on the study.
The Mount Sinai team says that the results are consistent with other studies that have indicated mothers who use more of the medication while pregnant have children with lower IQ and more communication issues. Acetaminophen use during pregnancy has been linked to attention deficit hyperactivity disorder (ADHD) and autism symptoms.
Nicole Alexandria Smith, an assistant professor at Harvard who was not affiliated with the study but reviewed it, says that the study did not address why the mothers' took the medication, or whether an underlying condition could have been associated with the language delay.
Acetaminophen in Pregnancy—Yay or Nay?
As for whether or not to take acetaminophen while expecting, talk to your doctor.
"Women should limit their use of Tylenol in pregnancy to the extent possible," Swan says. The results do not show that the medication is the cause of language delays, only that they were observed.